Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2004, 8:31 PM CDT for Knox County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- May 9, 2004, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Knox County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 9, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 100131 SVROAX NEC107-100215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 830 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN NORTHEAST NEBRASKA * UNTIL 915 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF BLOOMFIELD...OR ABOUT 27 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUSA AROUND 850 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4269 9784 4245 9785 4247 9744 4267 9745 $$ ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:19 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 9, 4:19 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 419 PM CDT SUN MAY 9 2004 .DISCUSSION... FCST CONCERN CONTINUES TO BE THE PROSPECTS FOR THUNDERSTORMS AND SEVERE WEATHER THROUGH MIDWEEK. SHORT TERM...18Z OAX SPECIAL SOUNDING WAS A LOT DRIER THAN 12Z MODELS SUGGESTED IT SHOULD BE. THIS IS LIKELY DUE TO SINKING MOTION ALOFT BEHIND MID LVL MESO TROUGH MOVING OUT OF THE AREA LEFT OVER FROM LAST NIGHTS TSTMS. THIS SHOULD CUT DOWN ON INSTABILITY AND SVR POTENTIAL IN E CNTRL NEB FOR A WHILE AND TEND TO SLOW THE ADVANCE OF THE COLD FRONT. SHEAR IS ALSO ON THE WEAK SIDE. FORECAST SCENARIO IS FOR PULSE TYPE SEVERE IN NORTHEAST NEB THIS EVE WITH STRONG OUTFLOW WINDS...THEN CONSOLIDATING TO AN MCS OVERNIGHT AS MOIST INFLOW INCREASES. THIS WILL DRIVE THE BOUNDARY SLOWLY SOUTH...ALTHOUGH CORFIDI VECTORS ARE NOT AT ALL STRONG. NOT SURE WHAT TO MAKE OF 18Z MESOETA REDEVELOPMENT OF A RAIN REGION IN NORTHERN NEB LATE TONIGHT INTO MON MORNING EXCEPT THAT IT IS VERY SLOW LOOKING IN DRIVING THE BOUNDARY SOUTH. MON LIKELY TO START CLOUDY AND RAINY NORTH OF THE SFC FRONT...AND LIKELY MUCH TOO COOL FOR SFC BASED AFTERNOON CONVECTION. SOME PROSPECTS FOR WARM ADVECTION TSTMS ABOVE THE BNDRY LAYER AS A VIGOROUS LLJ SETS UP MONDAY NIGHT. TUE LOOKS WINDY AND WARM IN ADVANCE OF A STRONG SFC LOW OVER WRN DAKOTAS. FRONT WILL PROB NOT BE CLOSE ENOUGH FOR CONVECTIVE INITIATION...BUT CANNOT BE TOTALLY RULED OUT. MODELS SUGGEST A LOT OF LOW LVL MOISTURE MOVING N INTO THE AREA. BEST CHC FOR MORE SEVERE WEATHER COMES IN THE MIDWEEK AS A LARGE UPPER TROUGH APPROACHES FROM THE WEST. THE ENVIRONMENT SHOULD BECOME MORE STRONGLY SHEARED AND UNSTABLE NEAR THE FRONTAL ZONE...BUT TIMING THE FRONT IS NOT POSSIBLE AT THIS POINT. WENT WITH HPC IDEA THAT FRONT WOULD BE EAST OF US BY LATE THU. AFTER THE FRONT PASSES...COOLER AND DRIER WEATHER SHOULD PREVAIL THROUGH NEXT SUNDAY. GFS CONTINUES TO SHOW ANOTHER MCS OVER OUR SOUTHEAST THU NIGHT...SO THIS WILL HAVE TO BE MONITORED FOR LATER FCSTS. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && POLLACK
Hazardous weather outlook, May 9, 4:23 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 423 PM CDT SUN MAY 9 2004 NEZ011-012-016>018-030>032-042-101100- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE- 423 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS MAY OCCUR THIS EVENING...AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY...BUT THE CHANCE FOR SEVERE WEATHER IS NOT AS HIGH AS IT IS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY. SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED AND SPOTTERS SHOULD RELAY ALL REPORTS THROUGH THE OVERNIGHT HOURS. SPOTTER ACTIVATION IS NOT AS LIKELY MONDAY. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053- 065>068-078-088>093-101100- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON- 423 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN HAZARDS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY. SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY BEFORE MIDNIGHT. SPOTTERS MAY BE NEEDED AGAIN ON MONDAY. MILLER
In the hours before
Local storm report, May 9, 5:21 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
521 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 1 SW SCHUYLER 41.44N 97.07W
05/08/2004 COLFAX NE TRAINED SPOTTER
DESTROYED ONE CENTER PIVOT SYSTEM
&&
JBLocal storm report, May 9, 5:45 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 SW LINDSAY 41.66N 97.75W
05/08/2004 1.50 INCH PLATTE NE PUBLIC
0608 PM HAIL 8 S STANTON 41.83N 97.22W
05/08/2004 1.00 INCH STANTON NE TRAINED SPOTTER
0630 PM HAIL 5 S LEIGH 41.63N 97.24W
05/08/2004 0.88 INCH COLFAX NE PUBLIC
0640 PM HAIL 6 SW BEEMER 41.87N 96.89W
05/08/2004 1.00 INCH CUMING NE PUBLIC
0655 PM HAIL STANTON 41.95N 97.22W
05/08/2004 0.75 INCH STANTON NE EMERGENCY MNGR
0700 PM TORNADO 6 S CLARKSON 41.64N 97.12W
05/08/2004 COLFAX NE TRAINED SPOTTER
0738 PM HAIL 2 N SCHUYLER 41.48N 97.06W
05/08/2004 1.00 INCH COLFAX NE LAW ENFORCEMENT
0738 PM HAIL 4 S ONAWA 41.97N 96.09W
05/08/2004 1.00 INCH MONONA IA PUBLIC
0740 PM TORNADO 1 SW SCHUYLER 41.44N 97.07W
05/08/2004 COLFAX NE TRAINED SPOTTER
DESTROYED ONE CENTER PIVOT SYSTEM
0750 PM TSTM WND GST 2 N FREMONT 41.47N 96.49W
05/08/2004 60 MPH DODGE NE LAW ENFORCEMENT
0755 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 0.75 INCH COLFAX NE TRAINED SPOTTER
0800 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 1.00 INCH COLFAX NE PUBLIC
0805 PM TSTM WND GST SCHUYLER 41.45N 97.06W
05/08/2004 80 MPH COLFAX NE EMERGENCY MNGR
TREES DOWN AND CENTER PIVOTS OVERTURNED
0805 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 1.25 INCH COLFAX NE EMERGENCY MNGR
0830 PM TSTM WND GST FORT CALHOUN 41.46N 96.03W
05/08/2004 60 MPH WASHINGTON NE TRAINED SPOTTER
THUNDERSTORM WINDS DAMAGED TREES AND A POWER POLE IN
TOWN. A FEW WINDOWS WERE ALSO BROKEN DUE TO THE WINDS.
0832 PM HAIL LINWOOD 41.41N 96.93W
05/08/2004 0.75 INCH BUTLER NE TRAINED SPOTTER
0843 PM HAIL EARLING 41.78N 95.42W
05/08/2004 0.75 INCH SHELBY IA TRAINED SPOTTER
0845 PM HAIL IRWIN 41.79N 95.21W
05/08/2004 0.88 INCH SHELBY IA AMATEUR RADIO
0850 PM HAIL HARLAN 41.65N 95.33W
05/08/2004 0.75 INCH SHELBY IA CO-OP OBSERVER
0900 PM HAIL AVOCA 41.48N 95.34W
05/08/2004 1.00 INCH POTTAWATTAMIE IA AMATEUR RADIO
0908 PM FUNNEL CLOUD WALNUT 41.48N 95.22W
05/08/2004 POTTAWATTAMIE IA PUBLIC
1105 PM HAIL 3 E PENDER 42.11N 96.65W
05/08/2004 0.88 INCH THURSTON NE EMERGENCY MNGR
1109 PM HAIL 5 NW CROFTON 42.78N 97.57W
05/08/2004 1.00 INCH KNOX NE CO-OP OBSERVER
1150 PM HAIL GLENWOOD 41.05N 95.74W
05/08/2004 0.88 INCH MILLS IA LAW ENFORCEMENT
&&
JBLocal storm report, May 9, 7:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
731 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL VERDIGRE 42.60N 98.04W
05/09/2004 0.75 INCH KNOX NE LAW ENFORCEMENT
&&
JBLocal storm report, May 9, 7:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
737 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL VERDIGRE 42.60N 98.04W
05/09/2004 1.00 INCH KNOX NE LAW ENFORCEMENT
&&
JBLocal storm report, May 9, 8:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
816 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 7 NW CROFTON 42.80N 97.60W
05/09/2004 1.00 INCH KNOX NE TRAINED SPOTTER
&&
JBLocal storm report, May 9, 8:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
817 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 2 SW CREIGHTON 42.44N 97.93W
05/09/2004 KNOX NE LAW ENFORCEMENT
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:24 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 66 min |
| May 9, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 56 min |
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 61 min |
| May 9, 8:02 PM CDT | Tornado Warning | OAX | Knox | 28 min |
| May 10, 12:19 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 41 min |
| May 10, 2:32 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.